Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 32, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 31, 1997, 2:31 AM CDT for Kimble County, Texas. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 2:31 AM CDT (07:31 UTC)
- Expired
- May 31, 1997, 3:50 AM CDT
- In force
- 79 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Kimble County, TX
The radar
The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:40 AM CDT | Tornado F0 | Junction, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3508 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 310731 RRA TORSJT TXC267-310850- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 231 AM CDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 350 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...KIMBLE COUNTY AT 230 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 13 MILES NORTH OF JUNCTION OR 5 MILES NORTHEAST OF CLEO MOVING SOUTH AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... CLEO... JUNCTION AND SEGOVIA. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:20 AM CDT, 11 minutes earlier.
Area forecast discussion, May 31, 2:20 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 220 AM CDT SAT MAY 31 1997 COLD FRONT NOW NEARLY THROUGH THE COUNTY WARNING AREA...YET THUNDERSTORMS CONTINUE TO THRIVE ON ELEVATED INSTABILITY NORTH OF THE SURFACE FRONTAL POSITION. SATELLITE WATER VAPOR IMAGERY AND PROFILER NETWORK INDICATE 80+ KT JET MAX DIVING INTO WEST TEXAS FROM THE NEBRASKA PANHANDLE. 00Z NGM FORECASTS THE EASTERN PORTION OF THE COUNTY WARNING AREA IN THE LEFT FRONT EXIT REGION OF THIS JET MAX. RADAR ESTIMATING 3 TO 4 INCH HAIL NEAR MENARD/KIMBLE AT THE MOMENT. JET MAX SHIFT EAST OF OUR REGION THROUGH THE AFTERNOON...AS LOW LEVELS BEGIN TO DRY. INSTABILITY AXIS SETS UP OVER WEST TEXAS/ EASTERN NEW MEXICO AS RETURN FLOW SETS UP AND INTERACTS WITH A TROF IN THAT VICINITY...SEE SPC DAY1 OUTLOOK. SINCE THUNDERSTORMS COULD MOVE AND PERSIST INTO WEST CENTRAL TEXAS...WILL GO WITH NGM POPS. AVN/FAN GUIDANCE LOOKS TOO COOL DESPITE EASTERLY WIND COMPONENT. WILL FOLLOW THE NGM...WHICH LOOKS MORE REASONABLE WITH SOME AFTERNOON SUN. GUIDANCE LOWS LOOK ON TARGET TONIGHT AND SEE LITTLE REASON TO DIFFER SIGNIFICANTLY. COORDINATED WITH SPC. MAY SEE WW SOON...AS STORMS IN SOUTHERN COUNTY WARNING AREA APPROACH SURFACE-BASED. ABI 080/059 10 JCT 083/059 30 SJT 084/058 20 14
In the hours before
Local storm report, May 30, 11:07 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM ROCHELLE TX .75 INCH HAIL
05/30/97 MCCULLOCH
0538 PM CHEROKEE TX 60 MPH TSTM GUST
05/30/97 SAN SABA
0829 PM 15E ELDORADO TX .75 INCH HAIL
05/30/97 SCHLEICHERLocal storm report, May 30, 11:15 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
04\18 PM ROCHELLE TX .75 INCH HAIL
05/30/97 MCCULLOCH
0538 PM CHEROKEE TX 60 MPH TSTM GUST
05/30/97 SAN SABA
0829 PM 15E ELDORADO TX .75 INCH HAIL
05/30/97 SCHLEICHERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:03 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 47 min |
| May 30, 8:06 PM CDT | Tornado Warning | SJT | Schleicher | 64 min |
| May 30, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 63 min |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 49 min |
| May 31, 1:03 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 62 min |
| May 31, 1:36 AM CDT | Severe Thunderstorm Warning | SJT | Menard | 59 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 62 min |
| May 31, 4:13 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 77 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.